[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.158.163. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1966

Iris Atrophy After Quinine Amblyopia

Author Affiliations

London and Sheffield
From the Professional Unit of the Moorfields Eye Hospitals and Institute of Ophthalmology, London (Dr. Knox and Dr. English), and the Department of Ophthalmology, The Royal Infirmary, Sheffield (Dr. Palmer). Dr. Knox is now at the Wilmer Ophthalmological Institute, The Johns Hopkins Hospital, Baltimore.

Arch Ophthalmol. 1966;76(3):359-362. doi:10.1001/archopht.1966.03850010361010
Abstract

The ocular manifestations of a toxic reaction to systemic quinine therapy have been recorded in over 230 articles in the world's medical literature.1 These ocular complications occur primarily in the posterior eye,1,2 yet anterior complications have been observed on one occasion.3 This report describes the details of two additional cases of severe iris pigment atrophy with pupil abnormalities following quinine amblyopia.

Stölting in 1903 reported for the first time the findings in a patient who developed iris atrophy after quinine amblyopia.3 The patient, a 17-year-old boy who had had a lung infection for five weeks, was thought to have taken 3 gm of quinine for several days of his illness. Soon thereafter he lost all vision. Five days later, when first seen by Stölting, bare light perception had returned, the optic nerve head was pale, and the retinal arteries narrow. The vision slowly returned, visual fields

First Page Preview View Large
First page PDF preview
First page PDF preview
×